Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 455, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 31, 2008, 4:35 PM EDT for Johnston County, Wilson County, North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2008, 4:35 PM EDT (20:35 UTC)
- Expired
- Aug 31, 2008, 5:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Johnston County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 32 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:50 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 31, 2:50 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 250 PM EDT SUN AUG 31 2008 .SYNOPSIS... A COLD FRONT WILL CROSS THE REGION TONIGHT. HIGH PRESSURE WILL BUILD INTO CENTRAL NORTH CAROLINA BEHIND THE FRONT MONDAY AND LINGER OVER THE REGION THROUGH MID WEEK. && .NEAR TERM /THROUGH MONDAY/... AS OF 250 PM SUNDAY... AT 17Z...THE SURFACE COLD FRONT WAS BEGINNING TO NOSE SOUTH TOWARD NE NC. SOUTH OF THE FRONT...THE AIRMASS REMAINS MUGGY WITH DEWPOINTS IN THE LOW TO MID 70S. SHEAR AXIS EVIDENT ON WATER VAPOR IMAGERY HAS DROPPED SOUTH ACROSS THE NC/VA BORDER...AND CONVECTION HAS BEGUN TO FIRE JUST NORTH OF THE I-40 CORRIDOR. CONVECTION IS ALSO FIRING OVER SOUTHERN VA ALONG THE COLD FRONT. PER SPC MESOANALYSIS...MIXED LAYER CAPES HAVE RISEN TO 1500 J/KG...AND SURFACE BASED LIS ARE AS HIGH AS -5C ACROSS CENTRAL NC. THUS...DEVELOPING CONVECTION WILL CONTINUE TO MOVE INTO A FAVORABLE AIRMASS...AND WILL CONTINUE INTO THE EVENING HOURS. EVEN THOUGH THE FREEZING LEVEL IS FAIRLY HIGH AT 14.5 KFT AND WIND PROFILES ARE WEAK...A FEW STORMS REACHED SEVERE LEVELS LAST EVENING UNDER SIMILAR CONDITIONS..SO A FEW STORMS COULD BECOME STRONG TO SEVERE. STORMS WILL HAVE A LITTLE MORE MOTION FROM NE TO SW WITH A BIT STRONGER STEERING FLOW...SO FLOODING SHOULD NOT BE AS MUCH OF A THREAT. OVERNIGHT...DIURNAL CONVECTION WILL LESSEN IN COVERAGE... BUT WITH WEAK UPPER-LEVEL FORCING AND DECENT LOW-LEVEL THETAE GRADIENT ALONG THE FRONT....HAVE LEFT SLIGHT CHANCE POPS IN THE SW WITH SHOWERS POSSIBLE. THE FRONT IS PROGGED TO BE MOST OF THE WAY THROUGH THE CWA BY TOMORROW MORNING. OVERNIGHT LOWS WILL REFLECT THE DRYING AND COOLING BEHIND THE FRONT FROM NE TO SW...63 TO 69. ON MONDAY...UPPER-LEVEL RIDGE WILL CONTINUE TO BUILD OVER THE EASTERN US AND SURFACE HIGH PRESSURE WILL RIDGE DOWN THE EAST COAST INTO THE AREA. DEEP NORTHEASTERLY FLOW WILL DEVELOP BETWEEN THE UPPER-LEVEL RIDGE AND THE CYCLONIC VORTEX ASSOCIATED WITH TS HANNA. STRONG SUBSIDENCE BENEATH THE RIDGE WILL KEEP THE ATMOSPHERE DRY...WHILE NORTHEASTERLY FLOW WILL HELP KEEP TEMPS A FEW DEGREES COOLER THAN TODAY.. AS THICKNESSES DROP ABOUT 10-15 METERS ON MONDAY. HIGHS WILL RANGE FROM 84 TO 87...NW-SE UNDER MOSTLY SUNNY SKIES. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... AS OF 245 PM SUNDAY... SUBSIDENCE CAUSED BY STRONG HIGH PRESSURE ALOFT WILL PROVIDE CENTRAL NC WITH CLEAR SKIES AND WARM CONDITIONS TUESDAY AND WEDNESDAY. THICKNESSES RISE INTO THE 1420S BY WEDNESDAY WHICH YIELDS MAX TEMPS NEAR 90/LOWER 90S. MAX TEMPS TUE A SHADE ABOVE NORMAL WITH MID AND UPPER 80S EXPECTED. MIN TEMPS WILL ALSO SHOW AN UPWARD TREND. DUE TO ABNORMALLY DRY AIR OVER THE REGION...MIN TEMPS EARLY TUESDAY WILL RANGE FROM THE MID/UPPER 50S NORTH TO AROUND 60. AS AIR MASS MODERATES...MIN TEMPS BY WED NIGHT/THU MORNING SHOULD REBOUND TO THE MID 60S. && .LONG TERM /THURSDAY THROUGH SUNDAY/... AS OF 225 PM SUNDAY... FORECAST THROUGH THIS PERIOD STILL REMAINS HIGHLY UNCERTAIN AND WILL LIKELY SEE ADJUSTMENTS AS CONFIDENCE IN TIMING INCREASES. UPPER LEVEL RIDGE OVER THE REGION 12Z THU DIMINISHES AS A SLIGHTLY AMPLIFYING S/W IN THE NORTHERN STREAM MOVES THROUGH THE NORTHERN PLAINS. THE APPROACH OF THIS SYSTEM AND THE UPPER LEVEL RIDGE OFFSHORE WILL PROVIDE THE MAIN STEERING MECHANISM FOR T.C. HANNA. GFS HAS SHOWN SOME DECENT CONTINUITY WITH THE FORWARD SPEED OF HANNA IN OUR VICINITY DURING THE PERIOD THU NIGHT THROUGH SATURDAY MORNING BUT HAS VARIED A BIT AS FAR AS HOW FAR WEST/EAST IT GOES. ECMWF 00Z/31 RUN SLOWER COMPARED TO THE LATEST GFS BUT IT (ECMWF) HAS ALSO DEMONSTRATED DECENT RUN-TO-RUN CONTINUITY. HPC/TPC COORDINATED POINTS FOR SATURDAY AND SUNDAY ARE SLOWER THAN MODEL GUIDANCE. GFS/ECMWF TIMING MAY NOT BE TOO FAR BASE AS POSITION/STRENGTH OF UPPER RIDGE OFFSHORE AND APPROACH OF S/W IN THE NORTHERN STREAM SHOULD BE ABLE TO ACCELERATE HANNA TO THE N-NE BY THE WEEKEND. WELL SEE. AS FAR AS SENSIBLE WEATHER....WILL MAINTAIN WARM/HOT AND DRY CONDITIONS THU WITH UPPER RIDGE AND ITS SURFACE REFLECTION OVER OUR REGION. WILL CONTINUE FORECAST OF INCREASING CLOUDINESS THU NIGHT INTO FRI WITH CHANCE POPS FRI AND SLIGHTLY HIGHER CHANCE POPS FRI NIGHT THROUGH SATURDAY. DID INCREASE WIND SPEEDS OVER THE EAST HALF FRIDAY INTO SATURDAY. EXPECT A FAIRLY UNIFORM TEMP FIELD FRI INTO SAT UNDER MOSTLY CLOUDY/OVERCAST SKIES. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... AS OF 150 PM SUNDAY... AN UPPER-LEVEL SHEAR AXIS IS BEGINNING TO DROP SOUTH THROUGH THE AREA THIS AFTERNOON. CONVECTION HAS DEVELOPED ACROSS THE NORTHERN PIEDMONT AND WILL CONTINUE TO INCREASE IN COVERAGE AND SPREAD SOUTH. RDU AND RWI TERMINALS WILL BE MOST AFFECTED THIS AFTERNOON...WITH CBS POSSIBLE AROUND THE FAY TERMINAL INTO THE EVENING HOURS. A COLD FRONT WILL PUSH SOUTH THROUGH THE AREA OVERNIGHT...BUT A FEW HOURS OF MFVR CONDITIONS ARE POSSIBLE...ESPECIALLY SOUTH...BEFORE DRY AIR OVERTAKES THE CURRENT MUGGY AIRMASS. UPPER-LEVEL RIDGE AND AND SURFACE HIGH PRESSURE WILL PRODUCE MOSTLY SUNNY SKIES AND PLEASANT FLYING CONDITIONS ON MONDAY. LOOKING AHEAD...UPPER-LEVEL RIDGE AND SURFACE HIGH PRESSURE WILL DOMINATE WEATHER CONDITIONS THROUGHOUT THE MID ATLANTIC REGION THROUGH MIDWEEK...WITH PREDOMINATELY VFR CONDITIONS. DEPENDING ON THE DEVELOPMENT AND TRACK OF TS HANNA...UNSETTLED WEATHER WILL BE POSSIBLE TOWARD THE END OF THE WEEK. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...WSS NEAR TERM...BLS SHORT TERM...WSS LONG TERM...WSS AVIATION...BLS
Hazardous weather outlook, Aug 31, 10:00 AM EDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1000 AM EDT SUN AUG 31 2008 NCZ007>011-021>028-038>043-073>078-083>086-088-089-011000- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1000 AM EDT SUN AUG 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A COLD FRONT APPROACHES THE AREA FROM THE NORTH. A FEW STORMS COULD BECOME STRONG TO SEVERE...WITH HAIL UP TO THE SIZE OF NICKELS AND ISOLATED DAMAGING WINDS. TORRENTIAL DOWNPOURS WITH THE THUNDERSTORMS MAY PRODUCE UP TO TWO INCHES OF RAIN IN LESS THAN AN HOUR. THIS MAY LEAD TO BRIEF FLOODING OF STREETS AND POOR DRAINAGE AREAS. THE BEST CHANCE FOR STRONG TO POTENTIALLY SEVERE STORMS WILL BE BETWEEN 3 PM AND 9 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. RESIDENTS OF CENTRAL NORTH CAROLINA ARE ENCOURAGED TO MONITOR THE PROGRESS OF TROPICAL CYCLONE HANNA AS THE WEEK PROGRESSES. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH THE STORMS THIS AFTERNOON AND THIS EVENING.
In the hours before
Special weather statement, Aug 31, 3:24 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 324 PM EDT SUN AUG 31 2008 NCZ025>028-040>043-312030- CHATHAM-DURHAM-EDGECOMBE-FRANKLIN-JOHNSTON-NASH-WAKE-WILSON- 324 PM EDT SUN AUG 31 2008 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN FRANKLIN...SOUTHERN DURHAM...SOUTHERN NASH...EDGECOMBE...WAKE... CHATHAM...WILSON AND NORTHERN JOHNSTON COUNTIES THROUGH 430 PM EDT... AT 324 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BUNN TO BETHESDA...AND NEAR TARBORO...MOVING SOUTH AT 12 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RALEIGH AROUND 415 PM EDT...LINWOOD AND WILSON AROUND 430 PM EDT. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. WSS
Special weather statement, Aug 31, 4:06 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 406 PM EDT SUN AUG 31 2008 NCZ084-085-312100- RICHMOND-SCOTLAND- 406 PM EDT SUN AUG 31 2008 ...STRONG THUNDERSTORMS WILL MOVE ACROSS RICHMOND AND SCOTLAND COUNTIES THROUGH 500 PM EDT... AT 406 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER LAUREL HILL...OR ABOUT 8 MILES NORTHWEST OF LAURINBURG...MOVING SOUTHWEST AT 9 MPH. THE STRONG THUNDERSTORMS WILL AFFECT LOCATIONS IN AND AROUND GIBSON LAUREL HILL... DIGGS... AND HAMLET. GUSTY WINDS OF 30 TO 40 MPH...PEA SIZED HAIL AND DEADLY CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. IN ADDITION... VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MWS
Special weather statement, Aug 31, 4:18 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 418 PM EDT SUN AUG 31 2008 NCZ023>025-312115- ALAMANCE-DURHAM-ORANGE- 418 PM EDT SUN AUG 31 2008 ...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN ALAMANCE... NORTHERN ORANGE AND NORTHERN DURHAM COUNTIES THROUGH 515 PM EDT... AT 418 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ALTAMAHAW TO BAHAMA...OR ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF BURLINGTON TO 8 MILES NORTHWEST OF CREEDMOOR...MOVING SOUTH AT 3 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... UNION RIDGE... SCHLEY... CARR... AND ROUGEMONT... AND BAHAMA. GUSTY WINDS OF 30 TO 40 MPH... VERY HEAVY RAINFALL... AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. BSD
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 8:20 PM EDT | Areal Flood Advisory | RAH | Wake | 115 min |
| Aug 30, 9:05 PM EDT | Flash Flood Warning | RAH | Wake | 85 min |
| Aug 30, 9:20 PM EDT | Areal Flood Advisory | RAH | Wayne | 3 hr |
| Aug 30, 10:02 PM EDT | Flash Flood Warning | RAH | Wayne | 2 hr |
| Aug 30, 10:10 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 50 min |
| Aug 31, 12:43 AM EDT | Areal Flood Advisory | RAH | Durham | 64 min |
| Aug 31, 5:01 PM EDT | Areal Flood Advisory | RAH | Alamance, Orange | 116 min |
| Aug 31, 6:01 PM EDT | Areal Flood Advisory | RAH | Franklin, Nash | 99 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.